Yesterday I took my first dose of Lexapro 10mg. I’ve been having a lot of stomach pain and nausea and was wondering if it is safe to take with Zofran. Also is it ok to take Lexapro at night or will it keep me from sleeping? Thank you!
In regard to Lexapro (escitalopram) being safe to take with Zofran (ondansetron), the combination is generally not recommended.
Taking Zofran with Lexapro is considered a major drug interaction in most cases. Taken together, they increase the risk of a rare condition called serotonin syndrome, which can cause confusion, hallucinations, seizures, severe blood pressure changes, increased heart rate, fevers, stomach cramping, nausea, vomiting, and diarrhea, and most severely coma and death. Additionally, taking Lexapro and zofran together can increase the risk of another rare problem called QT prolongation syndrome, which is a life threatening irregular heart rhythm.
Lexapro is a drug used to treat both anxiety and depression. It is in the class of drugs known as SSRIs (selective seretonin reuptake inhibitors). The side effects you are experiencing (i.e. nausea, and sleep problems) are fairly common during the initial stages of therapy with Lexapro. Typically, these will improve in a few weeks from beginning the medication, but in some cases, these side effects might not go away. For alternatives to Zofran, you could try over the counter Nauzene or Emetrol for the nausea, or Pepto Bismol for the stomach pains.
In regard to what time to take Lexapro, it can be taken safely either in the morning or in the evening. Everyone reacts differently. For some people, Lexapro makes them drowsy. If you find you are becoming sleepy when taking it during the day, then it would be recommended that you start taking it in the evening. If, on the other hand, you find it helps keep you alert and awake, then the best time for you would be to take it in the morning.
Contact your physician If your stomach pains or nausea worsen, but do not taper yourself off of the lexapro at any point without consulting your health care professional ,